Tornadoes · United States · North Dakota · 2007
EF1 tornado, Roseglen, North Dakota, July 9, 2007
This EF1 tornado ran 1.5 miles across McLean County on July 9, 2007, touching down at 7:25 PM CDT and reaching 60 yards wide. It killed nobody and injured 4, and did $80,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- July 9, 2007
- Touchdown
- 7:25 PM CDT (00:25 UTC)
- Lifted
- 7:34 PM CDT (00:34 UTC)
- On the ground
- 9 minutes
- Path length
- 1.5 miles (2.4 km)
- Path width
- 60 yards (55 m)
- Deaths
- 0
- Injuries
- 4
- Property damage
- $80,000
- Crop damage
- $150,000
- County
- McLean County
- Touchdown point
- 47.577, -101.830
- Lift-off point
- 47.555, -101.830
- Record number
- 0707091825-01
What the Weather Service recorded
In the early afternoon of July 9th, Severe Thunderstorm Watch 497 was issued in anticipation of severe thunderstorms developing along and ahead of a strong short wave trough and associated surface low/cold front over western North Dakota. Later in the afternoon, Severe Thunderstorm Watch 502 was issued to include all of central North Dakota as the short wave trough and cold front advanced eastward. Numerous severe thunderstorm warnings and several tornado warnings were issued. Several reports of large hail, numerous reports of severe thunderstorm wind gusts, and 1 confirmed tornado report were received during the late afternoon and evening hours.
NWS storm survey was completed for this event. An EF1 tornado was confirmed to have occurred on the Fort Berthold Reservation of Mclean County starting from 6 miles south of White Shield and ending 8 miles south-southeast of White Shield. The path was about 1 1/2 miles long. One manufactured home was rolled and badly damaged near the beginning of the path. It had three occupants, one adult male and one adult female approximately in their 30's, and one four year old child. All three had minor injuries. A pickup truck at this location was totally destroyed as the home rolled onto it and the truck acted as a stop. Another manufactured home was completely destroyed about one mile from the first. It had one adult male occupant, age 53, who was seriously injured and hospitalized. There was also significant damage to crops in the area, with 100 percent crop loss in some fields caused by wind driven hail up to 1.5 inches in diameter. Wind speed estimated 105 mph.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the tornado touched down at Jul 9, 2:20 PM CDT, 5 hours 5 minutes earlier.
Area forecast discussion, Jul 9, 2:20 PM CDT, 5 hours 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 220 PM CDT MON JUL 9 2007 .SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT FORECAST PROBLEM TODAY WILL BE CONVECTION THIS AFTERNOON AND TONIGHT. CONVECTION ALREADY GETTING GOING IN EASTERN MONTANA. STRONG SHORTWAVE OVER SOUTHEAST SASKATCHEWAN WILL CONTINUE TO PUSH SOUTHEAST...INCREASING INSTABILITY/LIFT ACROSS THE REGION. AHEAD OF THIS...SURFACE TO 85H SOUTHERLY FLOW WILL INCREASE OVER WESTERN NORTH DAKOTA THIS AFTERNOON. THIS WILL BRING INCREASING MOISTURE TO THE AREA AS WELL. LOOKS LIKE INGREDIENTS ARE COMING TOGETHER FOR A SEVERE WEATHER OUTBREAK THIS AFTERNOON/EVENING. ALTHOUGH LOW LEVEL MOISTURE WILL BE SOMEWHAT LIMITED...DUE TO THE STRENGTH OF THE MID LEVEL SHORTWAVE...AND THUS...INCREASING LOW LEVEL FLOW...SHEAR WILL BE SUFFICIENT FOR A TORNADIC THREAT LATE THIS AFTERNOON WITH SUPERCELL THUNDERSTORMS. HOWEVER...WIND/HAIL WILL BE THE MAIN THREAT THIS AFTERNOON AND THIS THREAT WILL CONTINUE THIS EVENING...AS SYSTEM TRANSFORMS INTO MORE OF A LINEAR MCS. PREVIOUS GRIDS HAD A PRETTY GOOD HANDLE ON THE SITUATION. DID SOME MINOR ADJUSTMENTS TO EXPAND COVERAGE OF HIGHER POPS FARTHER SOUTH AND WEST. AFTER TONIGHT...WILL SEE A STRONG NORTHWEST FLOW ON TUESDAY. THINKING WE SHOULD STAY BELOW ADVISORY CRITERIA...BUT WINDY AND WILL CARRY ADVISORY ON THE LAKES. TEMPERATURES WILL BE COOLER ON TUESDAY AND WILL REMAIN AT OR BELOW NORMAL THROUGH THE SHORT TERM PERIOD. ONLY CHANCE OF PRECIPITATION AFTER TONIGHT SYSTEM...WILL BE SOME LINGERING PRECIP IN THE EASTERN CWA ON TUESDAY. ALSO ADDED A SLIGHT CHANCE OF PRECIP ON WEDNESDAY AS ANOTHER SHORTWAVE DROPS OVER THE AREA IN NORTHWEST FLOW. .LONG TERM...FRIDAY THROUGH MONDAY NIGHT... A SHARP UPPER LEVEL RIDGE OVER THE ROCKIES WILL REMAIN IN PLACE THROUGH THE LONG TERM. SHORT WAVES MOVING DOWN THE PLAINS SIDE OF THE RIDGE WILL ONLY BRUSH THE FORECAST INITIALLY...KEEPING THE CHANCE OF PRECIP LOW AS THE ASSOCIATED SYSTEMS WILL BE MOVING SOUTH LIMITING THE SUPPLY OF LOW LEVEL MOISTURE. WILL PUT A SLIGHT CHANCE OF TSTMS IN SUNDAY NIGHT AND MONDAY...AS THE RIDGE LOOSES SOME OF ITS AMPLITUDE ALLOWING A SHORT WAVE TO MOVE DOWN OVER THE AREA. TEMPERATURES WILL REMAIN WITHIN THE NORMAL RANGE THROUGH THE PERIOD. && .AVIATION...TIMING OF THE SURFACE LOW AND COLD FRONT WILL BE THE PROBLEM FOR AVIATION THIS AFTERNOON. GOOD MOISTURE ADVECTION AND STRONG LIFTING AHEAD OF THE SYSTEM WILL CAUSE SCATTERED THUNDERSTORMS...SOME SEVERE. CURRENT RADAR INDICATES THUNDERSTORMS ALONG A LINE FROM NORTH OF MILES CITY THROUGH WOLF POINT INTO CANADA MOVING EAST AT ABOUT 25 MPH. THE THUNDERSTORMS WILL MOVE ACROSS EASTERN MONTANA AND NORTH DAKOTA THIS AFTERNOON AND TONIGHT. STRONG WINDS WILL DEVELOP BEHIND THE LOW...WITH LOW STRATUS A POSSIBILITY IN WRAP AROUND MOISTURE...ESPECIALLY IN NORTH CENTRAL AND EASTERN NORTH DAKOTA TONIGHT. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && TWH/TSW
Hazardous weather outlook, Jul 9, 4:03 AM CDT, 15 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 403 AM CDT MON JUL 9 2007 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-100915- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 403 AM CDT MON JUL 9 2007 /303 AM MDT MON JUL 9 2007/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND EARLY TONIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SEVERE THUNDERSTORM SPOTTERS MAY BE NEEDED LATE THIS AFTERNOON AND EVENING. RSL
In the hours before
Local storm report, Jul 9, 6:13 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
613 PM CDT MON JUL 09 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0523 PM HAIL RHAME 46.23N 103.65W
07/09/2007 E0.88 INCH BOWMAN ND PUBLIC
NICKEL SIZE HAIL FROM 423 PM MDT UNTIL 435 PM MDT.
&&
CJS/JFLocal storm report, Jul 9, 6:16 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
616 PM CDT MON JUL 09 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM HAIL 20 SW BOWMAN 45.98N 103.69W
07/09/2007 E1.00 INCH BOWMAN ND PUBLIC
QUARTER SIZE HAIL
&&
CJS/JFLocal storm report, Jul 9, 6:27 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
627 PM CDT MON JUL 09 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM HAIL 20 SE AMIDON 46.28N 103.02W
07/09/2007 E2.00 INCH SLOPE ND PUBLIC
HAIL SLIGHTLY LARGER THAN GOLF BALLS. HAIL BEGAN FALLING
NEAR 410 PM MDT AND LASTED UNTIL 425 PM MDT. GROUND WAS
WHITE WITH HAIL.
&&
CJS/JFLocal storm report, Jul 9, 6:38 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
638 PM CDT MON JUL 09 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM TSTM WND GST STANLEY 48.32N 102.39W
07/09/2007 M66 MPH MOUNTRAIL ND TRAINED SPOTTER
&&
CJS/JFLocal storm report, Jul 9, 6:53 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
653 PM CDT MON JUL 09 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM TSTM WND DMG STANLEY 48.32N 102.39W
07/09/2007 MOUNTRAIL ND TRAINED SPOTTER
SPOTTER REPORTS SEVERAL TREES DOWN IN THE CITY OF
STANLEY...LARGEST APPROXIMATELY 16 INCHES IN DIAMETER.
TWO FLAG POLES BROKEN OFF APPROXIMATELY THREE FEET FROM
THE BASE.
&&
CJS/JFLocal storm report, Jul 9, 6:59 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
659 PM CDT MON JUL 09 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM HAIL 15 ENE HAYNES 46.06N 102.18W
07/09/2007 E1.00 INCH ADAMS ND TRAINED SPOTTER
HAIL RANGED FROM PENNY UP TO QUARTER SIZE. LASTED FROM
515 PM MDT UNTIL 530 PM MDT.
&&
CJS/JFThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Bismarck Municip, ND (KBIS), 00:00Z
0.4 hours before the tornado, 123 km from the path. July 10, 2007.
- Mixed-layer CAPE
- 239 J/kg
- Mixed-layer CIN
- -107 J/kg
- Surface CAPE
- 1035 J/kg
- Mixed-layer LCL
- 1699 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 175 m²/s²
- 0-3 km storm-relative helicity
- 304 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.6
- 0-3 km lapse rate
- 7.0 K/km
The surface observations
Garrison (N60), 31 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
This ground now
The live radar over the trackEvery 2007 tornado in North DakotaEvery tornado in North Dakota since 1950Warnings in force in North Dakota nowThe forecast where you are
The other tornadoes of July 9, 2007
2 more were confirmed in the United States that day.
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.